From Atlanta, Georgia:
I am 41 and I have had Type 1 diabetes for 11 months now. Because of some recent incidents, I had to start taking an antidepressant (Wellbutrin). My questions are: Does Wellbutrin affect diabetes? I never had emotional problems before having diabetes; are the emotional problems a result of diabetes?
Wellbutrin has no direct effect on diabetes that I am aware of. Some of the side effects which occasionally occur with Wellbutrin may mimic either symptoms of high blood sugar (dry mouth) or low blood sugar (dizziness, blurred vision, palpitations). It would be important to do more frequent blood sugar checks if you are having any of these symptoms.
I do not think there is any evidence that diabetes itself causes depression. Coping with diabetes, however, can be a major stress, and any stress can aggravate a pre-existing tendency to depression.
Depression from any cause can make coping with diabetes even harder. Effective treatment of the depression can make diabetes management a little easier. I hope that you will find life in general a little "smoother" with successful control of your depression.
[Editor's comment: In my adult patients, there's an additional use for antidepressant medications, besides treating depression: they frequently help alleviate chronic pain (such as painful diabetic neuropathy). WWQ]
Original posting 20 Mar 97
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.